Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

175 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for muscle stiffness and swelling in the ankle

Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9410 Questions

default
Posted on Wed, 15 Mar 2017 in Bones, Muscles and Joints
Question: What would cause my ankle to stiffen and swell with no trauma. It gets stiff and cold from my shin to my toes and lasts for a day or two. It re occurs every ten days or so (randomly). It has happened approximately ten times over the past four months.

doctor
Answered by Dr. Shoaib Khan 3 hours later
Brief Answer:
list of possible causes for your reference sir

Detailed Answer:
Hello sir and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help. There are a number of conditions/causes that can cause swelling in the ankle with stiffness that can come and go and I shall list them out for you sir:

+Hypertension: Fluctuations in blood pressure can result in oedema which can cause swelling and stiffness as well. A holters monitoring device can be used to check on the blood pressure fluctuations for 24 hours

+Bone and joint abnormalities: Conditions like arthritis (although less common in the ankle joint) can also cause such a presentation and require an X-ray of both ankles to compare and reach a diagnosis. Other systemic conditions can also contribute to this presentation and most certainly need to be ruled out here

+Cardiac abnormalities: One of the more common causes, an elaborate cardiac evaluation is required for this

+Kidney function: Also associated with hypertension, and so a blood workup and/or ultrasound of the abdomen and pelvis may be required

+Liver health: A blood workup and/or ultrasound of the abdomen and pelvis for a diagnosis or to rule this cause out

+Chronic venous insufficiency: Although more commonly presents with ulcers and/or change in appearance of the foot, still worth ruling out

+Infections

+Side effect of medications: If you are on any medications, discuss them with your doctor when you visit him/her

As you can see sir, the list is long and will require I hope you find my response helpful. Please feel free to write back to me for any further clarifications, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Shoaib Khan 18 hours later
Is there a possibility this could be related to a blood clot?
doctor
Answered by Dr. Shoaib Khan 5 hours later
Brief Answer:
In my opinion less likely, but still better to rule out it

Detailed Answer:
Hello once again sir.

The presentation of a clot would be slightly different (i.e. along with redness, swelling, pain in the legs you would have symptoms like fainting spells, exhaustion, breathlessness,rapid heart rate, tenderness over the region of the clot, raised body temperature, etc.).

But I would not rule it out completely. Although less likely than all the other causes listed above, I would say it is mildly possible and should also be ruled out.

Best wishes.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Medical Topics

Recent questions on  Liver

doctor1 MD

I have problems with swelling and (pain bottom) in my left foot, my MD checked for congestive heart failure, liver, kidney and diabetes, lab was negetive, I also went to a cardiologist back in May 2012, no problem there. Please help!! Podiatist will be my next appt/request of full body MRI.

doctor1 MD

Hi doctor I am Naveen, my age is 30 and wait 62 Kg which was 70 Kg in Oct 2011 I am facing some stomach related problem since last one year, problem started with heart burning, stomach itching and frequent urination , then dr. diagnosed in Jan 2012 cyst of 3.5 mm in both the kidney then they prescribe me Potrate MB-6 for one month and after than when went to ultrasound then the cyst were removed but still I was facing stomach discomfort and itching in lover stomach and heaviness on liver side and I was also loos my wait near about 8 KG in 10 months for that my dr. prescribe me so many test in may 2012 including Malaria , Liver and Kidney panel serum , TTG, TSH, Widal, urine routine test, hemogram, besophil, ultrasound, Chest Ex-re, Whole abdomen CT-Scan all the tests were negative except bilirubin total was 1.82 out of them bilirubin direct was .30 and indirect was 1.52 and Protein was 8.50 I had so many medicines which were prescribed me by dr. but still stomach itching and heaviness on liver side is still there so please suggest me what should I do?

doctor1 MD

Hi, I have had ongoing probs and some lap surgery 1 and 2 yr ago. I had expensive test and cam back as volvulus. My gsdoc and specialist said no. I had massive pain and and went to many hosp, finally got into one and was operated on for numerous things incl aadhesions and perintinis. I was treated and released,e adg pain still pretty bad, had another lap which showed liver and gallbladder flipped and massive binding/ adhesions and colon . My liver got snipped as cysts though o.k. Anyway here I am with really sore back (1 month) and sore sides under ribs down to hips, worse on r/h side... Am some days. constipated and some o.k. Am in pain and concerned. Thanks, WEndy age 42 mother of 1 11 yr old boy

doctor1 MD

I have a history of Osgood Slaughter s syndrome and last year my spleen and liver were diagnosed as enlarged on a sonogram and CT scan . Cut to this year where for the past 3 weeks I have been experiencing extreme bloating , gas immediately upon eating as well as the need to have a bowel movement . I have also been going more frequently and they are not normal at all. Very foul smelling. I had another sonogram yesterday and the spleen is larger than the previous measurements taken. Today I began also experiencing groin pain on my right side. I am scheduled for another CT but am miserable and scared.

doctor1 MD

I HAVE TINGLING PAIN IN MY RIGHT SIDE BELOW THE RIB CAGE . BUT ONLY WHEN I SIT IT GOING COMPLETELY AWAY WHEN I LAY DOWN?

doctor1 MD

I have been taking atorvastatin 40 mg for 4 months - through carotid endarterectomy surgery - with horrible subjective side effects which, objectively, include very low hematocrit of 32.9% and other low red blood cell counts. Primary Care...

doctor1 MD

Hi Doctor, I am xxxxxxx XXXXXXX from XXXXXXX Age 38 years. Last month i have got my LFT done where SGPT was 132 and SGOT was 82 because i consume liquor on a regular basis thats why got those test done; but all of sudden i realized that last week...